why do we withdraw anticholinesterases in myasthenic crisis treatment? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-07-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 790
Threads: 76
Thanked 672 Times in 316 Posts
Reputation: 690
Question why do we withdraw anticholinesterases in myasthenic crisis treatment?

Myasthenic crisis is treated with endotracheal intubation and withdrawal of anticholinesterases for several days.......

i don't get the rationale behind stopping of drugs since its due to exacerbation of MG...???????
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Matched!!!
Reply With Quote Quick reply to this message



  #2  
Old 11-08-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 612 Times in 234 Posts
Reputation: 622
Default

In Myasthenic patient who treated with high dose of AchEI, muscles became insensitive to treatment leading to Cholenergic crisis, and you can confirm that by fail to improvement with Edrophonium test, so as part of treatment you should withdraw the AchEI for for days.

But if put Myasthenic patient under treatment he may develop Myasthenia crisis, and you can confirm that by improvement with Edrophonium test, so in this case you should increase the dose of anticholinesterases

May be this is right explanation
Reply With Quote Quick reply to this message
The above post was thanked by:
anomali (11-08-2012), ts1234 (11-09-2012), venky2600 (04-24-2013)
  #3  
Old 11-08-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 790
Threads: 76
Thanked 672 Times in 316 Posts
Reputation: 690
Default

what u have written is certainly right...agree

but the idea of "not giving anticholinesterases" is confusing me.

myasthenic crisis is due to very low Ach at the nerve terminals leading to respiratory muscle weakness. so we must give the drugs to increase Ach levels at nerve terminals to overcome the crisis.....

may be they withhold just to be sure that the crisis is not due to drug overdose leading to receptor insensitivity....?????
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Matched!!!
Reply With Quote Quick reply to this message
  #4  
Old 11-08-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Default

In myesthenic crisis Treatment options are IVIG or plasmapheresis...

AchE has lesser effect in crisis...

More over crisis can also be due to over dosage of AchE..That may be the reason for temperory stoppage of AchE.


Harrisons Internal medicine
Reply With Quote Quick reply to this message
The above post was thanked by:
Novobiocin (11-08-2012)
  #5  
Old 04-24-2013
Meed86's Avatar
USMLE Forums Scout
 
Steps History: ---
Posts: 20
Threads: 3
Thanked 46 Times in 11 Posts
Reputation: 56
Default

For the following reasons:
1- you are not sure if this is a myasthenic or an cholinergic crisis.
2- to prevent excess respiratory secretions while the patient is intubated
3- to prevent rebound cholinergic crisis when the patient recovers
Reply With Quote Quick reply to this message



Reply

Tags
Internal-Medicine-, Neurology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Should I withdraw from the match? Slowandsteady IMG Residency Match Forum 9 11-08-2013 02:07 AM
Why does adrenal crisis cause vomiting? BharatDoc USMLE Step 1 Forum 2 04-18-2013 11:41 PM
Treatment of Myasthenia Crisis chienpolska USMLE Step 2 CK Forum 1 05-04-2012 12:48 PM
Mid Life Crisis Hope2Pass USMLE Step 1 Forum 3 03-30-2012 07:55 PM
Adrenal Crisis; Best initial test! tyagee USMLE Step 2 CK Forum 6 12-08-2011 10:52 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)